Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Cheyenne, WY

May 7, 2003Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2003, 4:31 PM MDT for Morrill County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 4:31 PM MDT (22:31 UTC)
Expired
May 7, 2003, 5:00 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS55 KCYS 072231
SVRCYS
NEC123-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 500 PM MDT

* AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 17 MILES SOUTHEAST OF BROADWATER...OR ABOUT 25
  MILES NORTHEAST OF SIDNEY...MOVING NORTH AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4145 10300 4143 10259 4173 10257 4172 10303

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 7, 2:45 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT WED MAY 7 2003

.SHORT TERM...
SHOWERS AND A FEW TSTRMS DVLPG OVER PARTS OF CWA AHEAD OF UPPER TROF
APPROACHING AREA FROM SW.  EXPECT ACTIVITY TO CONTINUE OVERNIGHT AS
UPPER TROF MOVES INTO COLORADO INDUCING SFC CYCLOGENESIS SOMEWHERE
OVER ERN COLORADO/WRN KS.  SOME SNOW POSS MAINLY MTNS LATER TONIGHT
WITH A MIX OVER S CENTRAL SECTIONS AS THICKNESSES LOWER...BUT ANY
ACCUMULATION SHOULD BE RESTRICTED TO HIGHER PEAKS.  SYSTEM SWINGS BY
THURSDAY MORNING BUT CHC FOR SHWRS AND A FEW TSTRMS WILL CONTINUE
WITH SOME SFC UPSLOPE FLOW AND WEAK INSTABILITY...WITH BEST CHC OVER
WRN AND NRN PARTS OF CWA. TEMPS A LITTLE COOLER THURSDAY WITH
CLOUDCOVER AND NWLY FLOW.

.LONG TERM...700 MB TEMPS SAT-MON PLUNGE TO -4 TO -6C WITH A COUPLE
DEGS COLDER VALUES AT 12 UTC/6 AM SUN...WINTERLIKE VALUES IF MODELS
VERIFY. ETA VALUES ONLY A HAIR LESS PESSIMISTIC THAN GFS.  ETA
SLIGHTLY SLOWER SWINGING UPPER LOW INTO CENTRAL ROCKIES FRI
NIGHT...AT 12 UTC SAT GFS HAS LOW OVER CENTRAL CO WHILE ETA/S
LOW STILL IN SOUTHEAST UT. GFS HAS SOME IMPRESSIVE QPF OVER NORTHEAST
CO LATE FRI NIGHT/EARLY SAT...SPILLING INTO SOUTEAST WY/NEB
PANHANDLE. GFS INDICATES ANOTHER SIGNIFICANT PRECIP EVENT NEXT
TUE/TUE NIGHT AS AN EVEN MORE DEVELOPED STORM MOVES THROUGH CENTRAL
ROCKIES. IN BETWEEN MAIN EVENTS...UNSEASONABLY COOL TEMPS WITH
LINGERING CHANCE OF LIGHT SHOWERY QPF.

.CYS...
WY...NONE.
NE...NONE.

RE/COX
Hazardous weather outlook, May 7, 10:35 AM MDT, 5 hours 56 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-081130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER MUCH OF THE
REGION THIS AFTERNOON AND EVENING.  A FEW STORMS OVER FAR SOUTHEAST
WYOMING INTO THE NEBRASKA PANHANDLE COULD GET STRONG ENOUGH TO
PRODUCE SOME SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE THREAT OF SHOWERS AND LATE DAY THUNDERSTORMS WILL CONTINUE
THROUGH THE END OF THE WEEK.

FOR THE WEEKEND...RAIN AND SNOW SHOWERS WILL BE LIKELY IN MOST AREAS
AS YET ANOTHER STRONG WEATHER SYSTEM MOVES INTO THE REGION.  IN
WYOMING THERE COULD BE SOME SNOW ACCUMULATION FRIDAY NIGHT THROUGH
SATURDAY NIGHT...ESPECIALLY ABOVE ABOUT 6500 FEET...ALONG WITH GUSTY
WINDS.  ROADS WILL LIKELY BECOME SLICK OVER THE MOUNTAIN PASSES OF
SOUTHEAST WYOMING DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:57 PM MDTSevere Thunderstorm WarningCYSKimball33 min
May 7, 4:05 PM MDTSevere Thunderstorm WarningCYSCheyenne25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.